Arizona, 2008Damaging Wind and Heavy Rain in Arizona, August 3, 2008
August 3, 2008 · NWS PSR · 2 events in 1 county or zone
Thunderstorms moved slowly across the higher terrain and dumped heavy rain, small hail and brief strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved slowly across the higher terrain and dumped heavy rain, small hail and brief strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 3:08 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 3, 3:08 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
308 PM MST SUN AUG 3 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS.
&&
.SYNOPSIS...
HUMIDITY WILL CONTINUE TO INCREASE FROM THE SOUTHEAST IN THE
CLOCKWISE FLOW AROUND A HIGH PRESSURE SYSTEM CENTERED WELL TO OUR
NORTHEAST AND EAST. THIS WILL BRING AN INCREASE IN SHOWERS AND
THUNDERSTORMS FROM EAST TO WEST ACROSS THE AREA THROUGH THE EARLY
PART OF THIS WEEK ALONG WITH LOWER TEMPERATURES. DUST STORMS WITH
REDUCED VISIBILITY IN THE DESERT AREAS...STRONG GUSTY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH FLOODING ARE POSSIBLE WITH THESE
STORMS. IF YOU ENCOUNTER RUNNING WATER ON THE ROAD...TURN AROUND AND
FIND ANOTHER WAY TO YOUR DESTINATION.
&&
.DISCUSSION...
UPPER HIGH CONTINUES TO BE CENTERED WELL TO OUR NORTH AND
EAST...KEEPING A GENERAL SELY FLOW GOING ACROSS THE CWA AND ALLOWING
FOR OCCASIONAL EMBEDDED LOW PRESSURE SYSTEMS/INVERTED TROFS TO
ROTATE AROUND THE HIGH...AND ACROSS THE AREA...LEADING TO ENHANCED
CHANCES FOR STORMS. THAT WILL BE THE CASE TONIGHT THRU MONDAY NIGHT
AS A SIGNIFICANT AREA OF LOW PRESSURE OVER NWRN MEXICO MOVES INTO
SERN AZ AND THEN ACROSS OUR CWA...LEADING TO A CHANCE FOR SHOWERS
AND STORMS ACROSS THE CENTRAL DESERTS.
MOISTURE CONTINUES TO INCREASE ACROSS THE CWA...AIDED BY A COUPLE OF
GULF SURGES THE PAST 2 DAYS...AND SURFACE DEWPOINTS THIS AFTERNOON
GENLY RANGED FROM THE UPPER 50S TO UPPER 60S OVER OUR DESERTS. PWAT
IS UP TO AROUND 1.80 INCHES AS SEEN IN THE 12Z PHOENIX RAOB...AND
850MB DEWPOINT HAS REACHED 16C...WELL ABOVE NORMAL. RADAR AND
SATELLITE AT 2 PM SHOWED SCATTERED THUNDERSTORMS DEVELOPING TO OUR
EAST ACROSS THE ERN RIM/WHITES AND INTO SERN AZ. FAVORABLE STEERING
FLOW FROM THE SOUTHEAST WILL ALLOW THE STORMS TO MOVE INTO OUR
CENTRAL DESERTS LATER THIS AFTERNOON AND EVENING...AND THERE WILL BE
AMPLE MOISTURE TO ALLOW THE STORMS TO FLOURISH AS THEY MOVE INTO THE
PHOENIX METRO. COULD SEE SOME STRONG GUSTY WINDS IN THE PHOENIX
METRO TODAY AS THE FIRST WAVE OF STORMS MOVE IN...ALONG WITH SOME
AREAS OF BLOWING DUST. DYNAMICS TONIGHT APPEAR TO BE BEST OVER SERN
AZ...WHERE DIFLUENCE ALOFT IS PROMINENT...BUT AS THE INVERTED TROF
MOVES INTO SOUTH-CENTRAL AZ TOMORROW...OUR CWA SHOULD SEE THE BEST
FORCING.
ON MONDAY...HAVE RAISED POPS INTO THE CHANCE CATEGORY ACROSS THE ERN
HALF OF THE CWA...EVEN DURING THE LESS FAVORABLE AFTERNOON
HOURS...AS MOISTURE AND UVV SHOULD BE FAIRLY PLENTIFUL. GFS IS
PLAYING UP THE INVERTED TROF/UPPER LOW MORE SIGNIFICANTLY FOR OUR
CWA AS COMPARED TO THE NAM...WITH GREATER FORCING/MOISTURE/QPF
ADVERTISED. FEEL THE GFS MAY BE OVERDOING THINGS A BIT BUT WILL LEAN
A BIT TOWARDS THE GFS SOLUTION...PARTLY BECAUSE IT IS FAVORED BY
HPC. AS A CONSEQUENCE OF THE INCREASED MOISTURE AND SHOWERS...WILL
LOWER MAX TEMPS ANOTHER 2-3 DEGREES MONDAY...AND CALL FOR A HIGH OF
JUST 99 AT PHOENIX. THIS HIGH IS ACTUALLY ONE DEGREE ABOVE THE
MAV/MEX FORECAST OF 98 DEGREES. AS THE UPPER LOW MOVES NORTHWEST AND
INTO NORTHERN AZ TUESDAY...OUR CWA WILL BE IN ITS WAKE WITH MEAGER
DYNAMICS AND LESS MOISTURE. IT IS QUITE POSSIBLE THAT THE BOUNDARY
LAYER WILL BE WORKED OVER AND RATHER STABLE TUESDAY...SO POPS WILL
BE LOWERED ACCORDINGLY...AND INTO SLIGHT CHANCE CATEGORY FOR ALL BUT
ZONE 24. MAX TEMPS TUESDAY WILL LIKELY RISE A FEW DEGREES AS THE
AIRMASS DRIES SLIGHTLY AND H5 HEIGHTS RISE 20-30M.
FOR WEDNESDAY THROUGH THE END OF THE WEEK...STANDARD MONSOON
FORECAST WILL APPLY AS MOISTURE AND INSTABILITY REMAIN RATHER
PLENTIFUL EACH DAY...AND SLY/SELY STEERING FLOW WILL ALLOW A SERIES
OF DISTURBANCES TO ROTATE AROUND THE UPPER HIGH AND THROUGH OUR
CWA...ENHANCING STORM POTENTIAL FROM TIME TO TIME. MODELS CANNOT
REALLY HANDLE TIMING OR TRACK OF THESE FEATURES IN THE
EXTENDED...AND SINCE THE WEATHER FOR ONE DAY DEPENDS IN LARGE PART
ON WHAT OCCURRED THE PREVIOUS DAY...WE WILL KEEP FORECAST VERY BROAD
BRUSHED. HAVE MADE NO CHANGES TO THE EXTENDED AT THIS TIME...KEEPING
A SLIGHT CHANCE FOR AFTERNOON/EVE STORMS OVER THE LOWER
DESERTS...ALONG WITH A CHANCE OVER THE HIGHER TERRAIN.
&&
.AVIATION...
KPHX...KIWA...AND SURROUNDING SOUTH-CENTRAL ARIZONA AIRFIELDS
...THUNDERSTORMS WITH TOPS TO 45K FT WILL CONTINUE AT 60-90NM NNE
THROUGH SSE OF KPHX. THERE IS A 40-50% CHANCE OF STORMS
MOVING/DEVELOPING WITHIN THE 40NM RANGE OF KPHX BETWEEN 01 AND 06
UTC. STORMS OVER THE RIM AND WHITE MTS WILL LIKELY SEND AN OUTFLOW
WITH A WIND SHIFT OUT OF THE ENE THROUGH KPHX AROUND 02 UTC. THE
BEST TIME FRAME FOR TSRA TO DIRECTLY IMPACT THE KPHX AND/OR KIWA
AIRFIELDS IS BETWEEN 02 AND 04 UTC...WITH CEILING REMAINING AT OR
ABOVE 8K FT...AND POSSIBLE BRIEF REDUCTIONS IN VISIBILITY DUE TO
BLDU (FOLLOWED BY TSRA) DURING THAT TIME. ACROSS THE GREATER PHOENIX
AREA...ISOLATED TO SCATTERED TSTMS COULD VERY WELL CONTINUE THROUGH
06Z WITH SHOWERS POSSIBLE THROUGH 10-12Z.
KIPL...KBLH...KYUM AND SURROUNDING SOUTHWEST AZ AND SOUTHEAST CA
AIRFIELDS...
SOUTHERLY FLOW WILL PERSIST AT ALL AIRFIELDS THROUGH THE NEXT 12-24
HOURS WITH GUSTS TO +20KT AT TIMES. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT...WITH THE BEST CHANCE
BETWEEN 03 AND 05 UTC. FORECAST CONFIDENCE IN TSRA DIRECTLY
IMPACTING THE AIRFIELDS REMAINS LOW ENOUGH THAT...FOR NOW...THE
SITUATION HAS BEEN HANDLED WITH CB/VCTS IN THE TAFS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
ELEVATED PRECIPITATION CHANCES WILL CONTINUE FOR MOST AREAS TUESDAY
AND WEDNESDAY. THURSDAY AND BEYOND...NO SIGNIFICANT WEATHER FEATURES
CURRENTLY FORECAST WHICH WOULD DRASTICALLY IMPACT RAIN CHANCES UP OR
DOWN SO EXPECT A CLIMATOLOGICALLY FAVORED FORECAST - BEST CHANCES
FOR PRECIPITATION ACROSS SOUTHERN GILA COUNTY WITH LESSER CHANCES
FOR POINTS WESTWARD. NO SIGNIFICANT DRYING TREND EXPECTED AND
TEMPERATURES THROUGH THE PERIOD WILL BE AT OR SLIGHTLY BELOW NORMAL.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...CB
AVIATION...WANEK
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 3, 6:06 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
606 AM MST SUN AUG 3 2008
AZZ022-023-027-028-041300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
606 AM MST SUN AUG 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
BLOWING DUST IS POSSIBLE FOR A BRIEF PERIOD LATE THIS AFTERNOON OR
THIS EVENING...FOLLOWED BY A CHANCE OF SHOWERS AND THUNDERSTORMS...
ESPECIALLY SOUTHEAST OF PHOENIX. THE MAIN HAZARDS ARE SUDDENLY
REDUCED VISIBILITY IN BLOWING DUST...CLOUD TO GROUND LIGHTNING
STRIKES...STRONG GUSTY ERRATIC AND DAMAGING WINDS TO OVER 60 MPH...
AND LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING.
IF YOU SEE AN APPROACHING DUST STORM OR GET CAUGHT IN ONE...PULL OFF
TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE
IN PARK...TURN THE LIGHTS ALL THE WAY OFF...AND KEEP YOUR FOOT OFF
THE BRAKE PEDAL.
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY
TO YOUR DESTINATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BLOWING DUST IS POSSIBLE FOR A BRIEF PERIOD LATE IN THE AFTERNOON OR
IN THE EVENING ESPECIALLY MONDAY...FOLLOWED BY A CHANCE OF SHOWERS AND
THUNDERSTORMS. THE MAIN HAZARDS ARE SUDDENLY REDUCED VISIBILITY IN
BLOWING DUST...CLOUD TO GROUND LIGHTNING STRIKES... STRONG GUSTY
ERRATIC AND DAMAGING WINDS TO OVER 60 MPH...AND LOCALLY HEAVY RAIN
WITH POSSIBLE FLOODING.
IF YOU SEE AN APPROACHING DUST STORM OR GET CAUGHT IN ONE...PULL OFF
TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE
IN PARK...TURN THE LIGHTS ALL THE WAY OFF...AND KEEP YOUR FOOT OFF
THE BRAKE PEDAL.
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY
TO YOUR DESTINATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPOTTER ACTIVATION MAY BE NEEDED BY LATE MONDAY.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ024-041300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
606 AM MST SUN AUG 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN HAZARDS ARE CLOUD TO GROUND LIGHTNING
STRIKES...STRONG GUSTY ERRATIC AND DAMAGING WINDS TO OVER 60 MPH...
AND LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING.
STAY ALERT FOR DEBRIS ON THE ROAD FROM FLOODING. IF YOU ENCOUNTER A
FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE MAIN HAZARDS ARE CLOUD TO GROUND LIGHTNING
STRIKES...STRONG GUSTY ERRATIC AND DAMAGING WINDS TO OVER 60 MPH...
AND LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING.
STAY ALERT FOR DEBRIS ON THE ROAD FROM FLOODING. IF YOU ENCOUNTER A
FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND
EVENING HOURS TODAY AND/OR MONDAY.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ020-021-025-026-CAZ030>033-041300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
606 AM MST SUN AUG 3 2008 /606 AM PDT SUN AUG 3 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND TONIGHT. INITIALLY THE MAIN HAZARDS WILL BE CLOUD TO
GROUND LIGHTNING STRIKES AND STRONG GUSTY ERRATIC WINDS TO OVER 50
MPH WITH LOCALLY REDUCED VISIBILITY IN BLOWING DUST. THEN...OTHER
HAZARDS WILL BE LOCALLY HEAVY RAIN WITH WATER RUNNING IN NORMALLY DRY
WASHES AND PONDING OF WATER IN LOW SPOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
BLOWING DUST IS POSSIBLE FOR A BRIEF PERIOD MAINLY IN THE AFTERNOONS
AND EVENINGS. THE MAIN HAZARDS ARE SUDDENLY REDUCED VISIBILITY IN
BLOWING DUST...CLOUD TO GROUND LIGHTNING STRIKES...STRONG GUSTY
ERRATIC AND DAMAGING WINDS TO OVER 60 MPH...AND LOCALLY HEAVY RAIN
WITH POSSIBLE FLOODING.
IF YOU SEE AN APPROACHING DUST STORM OR GET CAUGHT IN ONE...PULL OFF
TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE
IN PARK...TURN THE LIGHTS ALL THE WAY OFF...AND KEEP YOUR FOOT OFF
THE BRAKE PEDAL.
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY
TO YOUR DESTINATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Heavy Rain, Gila
- When
- August 3, 4:30 PM MST to 5:15 PM MST
- Where
- Gila County, 2.91 mi S of Globe to 6.56 mi NE of Pinal
- Reported by
- Trained Spotter
- Coordinates
- 33.358, -110.775
Heavy rains, up to .75 inch in 30 minutes, were reported in Miami Gardens, leaving some streets flooded. Another spotter picked up a storm total of 1.20 inches.
Thunderstorm Wind, Gila
- When
- August 3, 4:49 PM MST
- Where
- Gila County, 3.5 mi SE of Central Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.384, -110.777
Estimated gusts to about 58 mph. Another spotter in Globe had a measured gust of 45 mph at 4:55 pm MST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 3, 20083 deaths · 2 injured · $25,000 · 52 kt wind · 4 events
- Rip Currents in Florida, August 3 to 4, 20083 deaths · 2 injured · 3 events
- Rip Current in Florida, August 3, 20081 death · 1 event
- Marine Strong Wind in Gulf of Mexico, August 3, 20081 death · 1 event
- Tornado and Flash Flooding in California, August 3 to 4, 2008$235,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, August 3, 2008$257,000 · 1.75 in hail · 13 events
- Damaging Winds in Louisiana, August 3, 2008$295,000 · 50 kt wind · 4 events
- Lightning Strike in Maine, August 3, 2008$300,000 · 1 event
- Damaging Winds in Texas, August 3, 20081 injured · $93,000 · 55 kt wind · 8 events
- Lightning Strike in Georgia, August 3, 2008$150,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 3, 20081 injured · $61,000 · 1 in hail · 10 events
- Flash Flooding in Maine, August 3, 2008$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116887, 123190.